"I'd eat anything in my way," she says. "I knew I was out of control, but I still couldn't stop." Tunstall and her psychiatrist tried to rein in her constant eating—including adding a course of Topamax, an antiseizure medication known for its ability to suppress appetite—and yet nothing helped. The weight gain was adding a whole new list of frustrations and anxieties. Finally, her doctor weaned her off Remeron in favor of the antidepressant Celexa, a milder drug. Her cravings subsided, and Tunstall gradually shed the weight.
Fewer than 5 percent of Americans who are overweight got that way because of their medications, suggests research by Louis Aronne, MD, director of the Comprehensive Weight Control Program at New York-Presbyterian Hospital/Weill Cornell Medical Center, and a past president of the North American Association for the Study of Obesity. That's not a staggering number, but doctors are concerned nonetheless. Heart disease, diabetes, depression, and cancer are on the rise, and it's the drugs used to treat them that are most likely to pack on the pounds. "I think this is an underrecognized problem," says Aronne. "Most of the people we see simply aren't aware of the relationship between their weight and the drugs they're taking and that it's something they need to watch."
Some drugs drive up weight by making you drowsy or lethargic, which means you'll burn fewer calories throughout the day. Others affect brain chemistry in a way that trips hunger switches. Because everyone reacts differently to these drugs, it's virtually impossible to predict how much you might gain during treatment. What's more, remedies that aren't known for adding pounds still could. "Almost any medication can cause changes in weight," says Lawrence Cheskin, MD, an associate professor at the Johns Hopkins Bloomberg School of Public Health and director of the Johns Hopkins Weight Management Center. "Generally speaking, people who are sick lose their appetite. So when they're successfully treated for an illness, they may begin to eat more. If you're not aware of that consequence, it's easy to go overboard."
The best way to preserve your shape is to monitor yourself closely. "Anytime you start a new therapy, weigh yourself every morning," says George Blackburn, MD, PhD, associate director of the division of nutrition at Harvard Medical School, where he teaches a course that includes a section on drugs and weight gain. "Five pounds is your red flag to check with a physician." Act sooner if you suddenly feel excessively hungry or lethargic. You may have the option of changing prescriptions. "Increasingly, drugs linked to weight problems are being replaced with second-generation alternatives," Blackburn explains. Some are so new that your family physician may not be aware of them, so consider seeing a specialist. A doctor who's trained to treat your specific problem, or at least an internist or an endocrinologist with an interest in obesity issues, will be up on the latest treatments.
In some cases, switching drugs—or readjusting the dosage—isn't an option. But according to Blackburn, eating 100 to 200 fewer calories each day is enough to counteract the kind of weight gain you'd experience on most drugs, especially if you increase your exercise. Below, the drugs most likely to tip the scale and what you can do about it.